- Low carbohydrate diet or reduction in overall caloric intake
- Reduction or discontinuation of insulin therapy
- Discontinuing an oral insulin secretagogue
- Alcohol use
December 7, 2015
SGLT2 Inhibitors Receives New FDA Warnings
The FDA said Friday December 4, that SGLT2 (sodium-glucose cotransporter-2) inhibitors such as empagliflozin (Jardiance), dapagliflozin (Farxiga), and canagliflozin (Invokana) will need new warnings on the risks of ketoacidosis, urinary tract infections, and other serious illnesses.
The FDA communication stated that there have been more than 70 cases of ketoacidosis reported to the agency. The also listed 19 “life-threatening” cases of urosepsis (septic poisoning from retained and absorbed urinary substances) and pyelonephritis (inflammation of the kidney and its pelvis, caused by a bacterial infection).
The 19 cases of serious urinary tract infections occurred only in patients treated with canagliflozin or dapagliflozin; although the FDA stopped short of saying that empagliflozin was free of such risk. Although none were fatal, four patients needed intensive care treatment and all were hospitalized. No data were available on patients’ prior history of urinary infections, and the review did not identify other factors that might predispose patients to such infections.
Review of the adverse event reports disclosed that the median time between the start of SGLT2 inhibitor therapy and onset of ketoacidosis was 43 days (range 1 day to 1 year). The drug dose did not seem to be related to the risk of ketoacidosis, the agency said.
The review did identify some other potential risk factors. These included:
The FDA recommended that physicians consider these risk factors before prescribing SGLT2 inhibitors and that patients taking these agents and complaining of symptoms consistent with ketoacidosis be formally evaluated. The agency also said that the drugs should be stopped if ketoacidosis is suspected.
And, when patients on these drugs have risk factors known to increase risk of ketoacidosis, such as prolonged fasting because of surgery or acute illness, clinicians should consider monitoring the patients closely or stopping the drugs altogether.
I had wondered how long it would be before this happened and how many more events have to happen before the drugs have more limited use.